Reversal of head drop after discontinuation of olanzapine in a DLB patient

Authors

  • Marcel J.H. Aries MD,

    1. Department of Neurology and Memory Clinic, ZNA-Middelheim and ZNA-Hoge Beuken, Antwerp, Belgium
    Search for more papers by this author
  • Hans Debruyne MD,

    1. Department of Neurology and Memory Clinic, ZNA-Middelheim and ZNA-Hoge Beuken, Antwerp, Belgium
    Search for more papers by this author
  • Sebastiaan Engelborghs MD, PhD,

    1. Department of Neurology and Memory Clinic, ZNA-Middelheim and ZNA-Hoge Beuken, Antwerp, Belgium
    2. Laboratory of Neurochemistry and Behaviour, Department of Biomedical Sciences, Institute Born-Bunge, University of Antwerp, Antwerp, Belgium
    3. Department of Nursing Sciences, Faculty of Medicine, University of Antwerp, Antwerp, Belgium
    4. Department of Health Care Sciences, University College, Antwerp, Belgium
    Search for more papers by this author
  • Nathalie Le Bastard MSc,

    1. Laboratory of Neurochemistry and Behaviour, Department of Biomedical Sciences, Institute Born-Bunge, University of Antwerp, Antwerp, Belgium
    Search for more papers by this author
  • Nore Somers MSc,

    1. Department of Neurology and Memory Clinic, ZNA-Middelheim and ZNA-Hoge Beuken, Antwerp, Belgium
    Search for more papers by this author
  • Dagmar Gorissen MD,

    1. Department of Physical Medicine and Rehabilitation, ZNA-Middelheim and ZNA-Hoge Beuken, Antwerp, Belgium
    Search for more papers by this author
  • Barbara A. Pickut MD,

    1. Department of Neurology and Memory Clinic, ZNA-Middelheim and ZNA-Hoge Beuken, Antwerp, Belgium
    2. Department of Health Care Sciences, University College, Antwerp, Belgium
    Search for more papers by this author
  • Peter Paul De Deyn MD, PhD

    Corresponding author
    1. Department of Neurology and Memory Clinic, ZNA-Middelheim and ZNA-Hoge Beuken, Antwerp, Belgium
    2. Laboratory of Neurochemistry and Behaviour, Department of Biomedical Sciences, Institute Born-Bunge, University of Antwerp, Antwerp, Belgium
    3. Department of Health Care Sciences, University College, Antwerp, Belgium
    • Laboratory of Neurochemistry and Behaviour, Institute Born-Bunge, University of Antwerp, Universiteitsplein 1, BE-2610 Antwerp, Belgium
    Search for more papers by this author

  • Potential conflict of interest: None reported.

Abstract

We present a 72-year-oldpatient with probable diffuse Lewy body disease and visual hallucinations, who developed subacute reversible “dropped head syndrome” and parkinsonian signs after the introduction of olanzapine at a total daily dose of 10 mg. One week after olanzapine was withdrawn, the patient's posture started to improve. Further improvement was achieved after dopaminergic substitution. Clinical and electrophysiological observations might indicate neck extensor myopathy due to axial rigidity or focal neck dystonia, induced by dopamine receptor blockade. © 2008 Movement Disorder Society

Ancillary